MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIM130-B
Medical Device Problem Codes Physical Resistance (2578); Material Deformation (2976); Material Integrity Problem (2978)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/15/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the px slim delivery microcatheter (px slim) was buckled approximately 12.0 cm from the hub.The distal tip of the px slim was not shaped to a 130 degree angle.Conclusions: evaluation of the returned devices revealed the px slim was not shaped to a 130 degree shape.This may have occurred due to the shaping mandrel shifting distally, which would cause the px slim distal tip to be positioned on the straight section of the mandrel.If the px slim tip remains positioned on the straight section of the mandrel, the shape of the tip may become compromised.Further evaluation revealed the px slim was buckled, which likely occurred due to forceful manipulation during use.A 0.025" mandrel was inserted into the px slim and advanced through the distal tip without issue.Evaluation of the pc400 revealed the embolization coil was kinked throughout its length.This type of damage typically occurs due to forceful advancement or withdrawal of the pc400 against resistance.The damage found on the embolization coil likely contributed to the resistance encountered by the physician.Px slim devices are 100% visually evaluated during in-process inspection, and pc400 devices are 100% functionally and visually evaluated during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2016-00191.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal carotid artery using penumbra coil 400 coils (pc400 coils) and px slim delivery microcatheters (px slim).During the procedure, the physician removed the px slim from its packaging and noticed that the distal tip was straight and not shaped to 130 degrees; however, the physician continued to use the px slim to deploy and detach five pc400 coils into the aneurysm.While advancing a new pc400 coil through the px slim, the physician met resistance and attempted to resheath the coil by retracting it back into the introducer sheath; however, resistance was met again and both the px slim and pc400 coil were removed from the patient.The procedure was completed using a new px slim and a new pc400 coil.There was no report of an adverse effect to the patient.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5449156
Report Number3005168196-2016-00190
Device Sequence Number561941
Product Code DQY
UDI-Device Identifier00814548012537
UDI-Public00814548012537
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/31/2016
Device Catalogue NumberPXSLIM130-B
Device Lot NumberF33923
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/20/2016
Initial Report FDA Received Date02/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR